TITLE

Severe Hepatotoxicity Associated With Use of a Dietary Supplement Containing Usnic Acid

AUTHOR(S)
Sanchez, William; Maple, John T.; Burgart, Lawrence J.; Kamath, Patrick S.
PUB. DATE
April 2006
SOURCE
Mayo Clinic Proceedings;Apr2006, Vol. 81 Issue 4, p541
SOURCE TYPE
Academic Journal
DOC. TYPE
Report
ABSTRACT
Dietary supplements containing usnic acid are marketed for weight loss and have been associated with hepatotoxicity. The specific Ingredient responsible for the hepatotoxicity is currently unknown. We describe 2 patients who developed severe hepato- toxicity within 3 months of taking a dietary supplement containing usnic acid. One patient developed fulminant hepatic failure requiring emergency liver transplantation; the other developed submassive hepatic necrosis but did not require transplantation. Thorough investigation, including histopathological examination of the liver, revealed no other cause of acute liver injury. Usnic acid hepatotoxicity should be considered as a possible etiologic factor in patients presenting with fulminant hepatic failure, especially if they have been taking dietary supplements for weight reduction.
ACCESSION #
20449858

 

Related Articles

  • Fulminant Liver Failure Due to Usnic Acid for Weight Loss. Durazo, Francisco A.; Lassman, Charles; Han, Steven H.B.; Saab, Sammy; Lee, Nancy P.; Kawano, Marvin; Saggi, Bob; Gordon, Sherilyn; Farmer, Douglas G.; Yersiz, Hasan; Goldstein, R. Leonard I.; Ghobrial, Mark; Busuttil, Ronald W. // American Journal of Gastroenterology;May2004, Vol. 99 Issue 5, p950 

    The use of complementary and alternative medicine (CAM) in developed countries has increased significantly over the years. Among the most popular are the weight loss supplements or“fat burners.” Liver failure due to these popular remedies has been widely recognized. Usnic acid has...

  • Cases of liver failure linked to "fat-burning" supplement. Wong, Linda L. // Journal of Family Practice;Sep2015, Vol. 64 Issue 9, p519 

    As primary care physicians, we need to consistently ask patients about their use of supplements, educate them about the potential dangers, and identify those who are experiencing adverse reactions.

  • Hepatotoxicity of herbal and dietary supplements: an update. Stickel, Felix; Shouval, Daniel // Archives of Toxicology;Jun2015, Vol. 89 Issue 6, p851 

    Herbal and dietary supplements (HDS) have been used for health-related purposes since more than 5000 years, and their application is firmly anchored in all societies worldwide. Over last decades, a remarkable renaissance in the use of HDS can be noticed in affluent societies for manifold...

  • Acute Hepatitis and Liver Failure Following the Use of a Dietary Supplement Intended for Weight Loss or Muscle Building - May-October 2013.  // MMWR Recommendations & Reports;10/11/2013, Vol. 62 Issue 40, p817 

    The article focuses on the incidence of acute hepatitis and liver failure in Hawaii after using dietary supplement OxyELITE Pro for weight loss and muscle gain with information on the public health investigation conducted by the Hawaii Department of Health (HDOH) along with the U.S. Centers for...

  • Acute Hepatitis and Liver Failure Following the Use of a Dietary Supplement Intended for Weight Loss or Muscle Building -- May-October 2013. Park, Sarah Y.; Viray, Melissa; Johnston, David; Taylor, Ethel; Chang, Arthur; Martin, Colleen; Schier, Joshua G.; Lewis, Lauren S.; Levri, Kara M.; Chatham-Stephens, Kevin // MMWR: Morbidity & Mortality Weekly Report;10/11/2013, Vol. 62 Issue 40, p817 

    The article discusses the prevalence of acute hepatitis and liver failure following the use of a dietary supplement intended for weight loss or muscle building in Hawaii from May to October 2013. According to the Hawaii Department of Health (HDOH), clinicians reported 45 possible cases in...

  • Herbal medicines.  // Reactions Weekly;1/16/2010, Issue 1284, p26 

    The article presents the case of a 25-year-old man who developed fulminant liver failure and hepatic encephalopathy while taking a weight-loss herbal supplement he purchased over the Internet. The patient presented with tea-coloured urine and fatigue after less than 2 weeks of taking the Exilis...

  • Green tea.  // Reactions Weekly;12/16/2006, Issue 1132, p10 

    This article presents a case study involving an obese woman who developed acute liver failure while taking dietary supplements containing green tea extract for weight loss. The woman presented with progressive malaise and sudden-onset abdominal pain and jaundice six months after taking dietary...

  • No evidence demonstrating hepatotoxicity associated with hydroxycitric acid. Stohs, Sidney J.; Preuss, Harry G.; Ohia, Sunny E.; Kaats, Gilbert R.; Keen, Carl L.; Williams, Lonnie D.; Burdock, George A.; Xiao-Ming Yin // World Journal of Gastroenterology;8/28/2009, Vol. 15 Issue 32, p4087 

    Although a number of cases of hepatotoxicity are associated with the use of Hydroxycut weight management products, it has been alleged that their effects are primarily due to the presence of hydroxycitric acid (HCA, as Super CitriMax) in the formulations. However, while these products contain up...

  • Herbal medicines/usnic acid.  // Reactions Weekly;6/18/2011, Issue 1356, p19 

    The article describes the case of a 28-year-old female bodybuilder who developed acute liver failure while receiving treatment with a dietary supplement and fat burner.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics